Is it really an allergy to penicillin?

Robert started taking antibiotics a few days ago to treat a nasty sinusitis. He has used this kind of antibiotic treatment in the past with no adverse reactions. But this time, after two days on the medication, his entire body is covered with an itchy rash! Is this an actual allergic reaction or simply a side effect of the medication?

Robert started taking antibiotics a few days ago to treat a nasty sinusitis. He has used this kind of antibiotic treatment in the past with no adverse reactions. But this time, after two days on the medication, his entire body is covered with an itchy rash! Is this an actual allergic reaction or simply a side effect of the medication?

Genuine allergic reactions account for less than 10% of all reactions to medications. Since allergies can be very serious, it is essential to differentiate them from other side effects. Notably due to the fact that when a person has an allergic reaction to a particular medication, he or she may also have adverse reactions to all medications in the same class.

When an allergic reaction arises, the immune system reacts excessively to a particular substance, which it perceives as a menace. The reaction does not usually happen the first time the medication is administered. When initial contact occurs, the body sensitizes, meaning it develops antibodies in order to be able to react promptly when next exposed to the medication. Therefore, when the body comes into contact with it again, days or years later, it will react swiftly by producing a large number of immunoglobulin E (Ig E) antibodies, dispatching inflammatory chemicals such as histamine, which cause allergy reactions.

The most common signs of allergy are cutaneous reactions ranging from light skin eruptions to fiery red patches of hives. More serious reactions can also cause swelling of the face, difficulty breathing and dizziness. Although rare, a medication may cause anaphylaxis (anaphylactic shock). Anaphylaxis is an extremely severe allergic reaction that will cause blood pressure to plummet rapidly and the throat to swell shut, cutting off the airway, and requires immediate medical attention.

Nausea, vomiting, diarrhea, muscular aches, fatigue, headaches and drowsiness you experience when taking antibiotics are usually not an allergic reaction; they are rather side effects of the medication.

If you experience a reaction to a medication, contact your pharmacist or your physician immediately. They will be able to tell you if you are experiencing an allergy or not, and if you should continue this course of treatment. If a physician suspects you are allergic to penicillin for example, you can undergo a cutaneous allergy test to confirm or quell this doubt. If you are allergic to a particular medication, you must always tell all health professionals you are in contact with, including your dentist. With this knowledge, they can make sure to avoid using the medication and all its derivatives.

It is wise to mention this allergy on your Medicare card or to wear a Medic-Alert bracelet, as these are the first clues rescuers look for before taking you to the hospital. It could save your life!

The drugs and pharmaceutical services featured on the familiprix.com website are offered by pharmacists who own the affiliated pharmacies at Familiprix. The information contained on the familiprix.com site is for informational purposes only and does not in any way replace the advice and advice of your pharmacist or any other health professional. Always consult a health professional before taking or discontinuing medication or making any other decision. Familiprix inc. and the proprietary pharmacists affiliated with Familiprix do not engage in any way by making this information available on this website.